Jump to content





My Acne Story...and Choosing Accutane

Posted by angchicago, 22 February 2013 · 541 views

accutane claravis cystic acne
Hello! I've read a lot of blogs from my fellow Accutane users these past few months, and since so many stories have helped me, it's time to share my experience.
 
Here's a little bit about me and my acne:  (scroll way down if you'd rather hear about the accutane)

I'm a 27 year old female, and I've been dealing with mild/severe acne for 3+ years now. I had normal skin prior (a pimple here and there), but it seems that out of nowhere I started getting these huge, painful cysts. I just dealt with it for awhile, thinking it would get better eventually, but it never did. At the very beginning (2009?) I went to the derm and he put me on antibiotics and differin. Although I kept hoping that it would eventually work, it never did. I was put on a few different antibiotics and topicals after that, but nothing worked. At one point my doc brought up Accutane, but I was the one saying "I WILL NEVER EVER EVER EVER GO ON ACCUTANE!"  Why? Because someone once told me it would ruin my life, but I didn't really know much about it.
 
Prescription meds and topicals didn't work, so I bought every over the counter acne treatment - ointments, cleansers, lotions, masks, etc. You name it, I bought it. And not just the cheap stuff, I bought it all! Basically, if someone said "I use this and it works" I would buy it immediately. Including makeup...I bought all new oil free, non-comedogenic make-up, thinking that my current makeup must be clogging my pores. I had high hopes, but that didn't work. I changed my diet, even though I'm pretty healthy to begin with, but there were no changes with my face.  
 
After all the research I did, I figured I had hormonal acne. I went to a new dermatologist (2011) and he assumed the same thing. Although, I wasn't getting too much acne around my jawline (where most hormonal breakouts occur), but mostly my cheeks. This doc recommended spironolactone - a lot of his patients loved it and were successful with their hormonal acne clearing up. I had never heard of it but I was anxious to start. He warned me it would take awhile to notice, but I was prepared, and patient.

5 months go by...horrible headaches everyday and my skin was still not better (even worse most of the time). Spiro is a diuretic, so I was always drinking plenty of water, but the medicine still affected me in the sun regardless of how much water I drank. I actually passed out at a concert, it was really scary...people thought I was on drugs....if they only knew it was from acne meds lol! Basically, that was the WORST MEDICATION I'VE EVER BEEN ON! So I stopped after 5 months. I do not recommend it.
 
**Note: During the past 2.5 years, I switched my birth control 3 times! None of them helped my skin, not even the slightest**
 
Ok, it's been 3 years and now I have scars and marks on my face that I pray are not permanent. I wasn't sure what to do next. I should mention, there was never a time when I stopped buying new products. Anyway, I had just found out that my sister was on accutane, and my first thought was "WHY, ARE YOU CRAZY!??!?!" After all, my skin is way worse than hers. Seeing how amazing her skin started to look made me so envious. She would never not have makeup on in public, but now she had glowing, clear skin and she was confident enough to not have to wear face makeup. So that's when I started to do research on Accutane, but I still told myself I would never go on it.
 
Anyway, I'm back at the derm to get cortisone shots all over my face bc I have painful, gigantic cysts everywhere! As most of you know, this is not permanent, it helps heal quicker, but those bitches come back. As many of you DON'T know, insurance does not cover anything that is injected into your body. I had a pretty big bill, and it made me so mad because of course, my big ol' cysts came right back. Waste of time and money. I had tried a different topical during this time, but that only dried out my skin. Definitely did not make any improvements. 
 
I went to my gyni to get hormone blood tests taken. My results were normal, so at least I could cancel out that my acne was not hormonal related. But now I was just more confused and I didn't know what to do next.
 
So I went back to the doc for probably the 10th time, trying to hold back tears, I asked what I can do next. He literally said, you have tried everything and your last option is accutane. He didn't understand why I was so against it. Even one of the doctors at his office was on it. He gave me his opinion, which I do value and trust. So, I decided to do it. I had my blood work done and I made my appointment to be back in one month to take more blood and then start my first round with accutane. Telling friends and family I was going to start it made them upset, and made me a hypocrite. But listen, when your life is affected every single day bc of your skin, and you're emotionally drained and depressed, and you've literally tried EVERYTHING, what are you supposed to do? Thank God I have an amazing boyfriend who has helped me get through this over the years, and now during my accutane journey....
 
STARTING ACCUTANE:
I was extremely nervous to begin the meds, but my sister was so excited and happy for me. She really helped me with this decision, kinda like my mentor. After the first week, I felt a little weird, but more tired and groggy then anything. My body adjusted quickly, and I felt normal after week 2. Week 3 I had a lot of cysts everywhere. It seems that everywhere I had one prior, they all came back rising to the surface. They weren't the same as before though. They turned into a red circle and dried up quickly. Before they were huge, painful, and stayed that way for weeks. I don't know if anyone uses the lancet needle to poke the pimps, but honestly, if I didn't use it, the cysts would never go away, and my face would look worse. I always felt that they needed to be "drained," but there was no other way of getting all that crap out. This is why I knew I needed accutane. After all these years of junk building up in my face, I needed strong enough medication to push it out. And that's what I can tell is happening. Some have gone away, but then I notice that they come back, as if there is more build up that is still coming out. My face still looks better than it did though, and I can tell it's getting better. My side affects have been mild overall: the top of my hands are very dry hands (when are they not dry during Chicago winters!?), dry lips that are easily maintained with chapstick and some back pains here and there. My mood hasn't changed and I have not felt depressed. 
 
I've been on Accutane for 44 days now, and I know this medicine is working more and more each day, and that's all I've hoped for. I started at 30mg once a day and my doc upped my dose to 40mg starting at my second month. He plans to keep me on 40mg for the duration of the time. My body adjusted to the 30 mg, so I wasn't as tired anymore, but switching to 40mg I got the groggy feeling again.  One of my biggest concerns about this medication was about the headaches I've heard about, and I have not had a single headache since starting! I still have some pimples on my cheeks, but I can see how different and quickly my skin clears up. The IB hasn't been too bad for me, and luckily I have mastered how to cover it up with makeup. With that being said, I feel really bad for the guys who don't have that option Posted Image And any ladies who can't find the right makeup, I strongly suggest Maybelline Dream Liquid Mousse airbrush finish, it covers it all! I don't know what I would do without it, kinda like accutane. Posted Image 
 
After going through such a tough with my face over the years, trying everything and not getting any answers and losing hope, all I have to say is WHY DIDN'T I GO ON ACCUTANE SOONER!? I hope that this was helpful to anyone in a similar situation. I'll try to keep a monthly journal and I'm here to help with any support. Good luck to everyone and stay strong!
 
-Angie
 
 




OMG...I had the exact same reaction to Spironolactone. When I was taking it, 6 months ago, I got light headed and the room started spinning every time I got up from sitting to standing. It was awful. My dermatologist also wanted me to stop my antibiotic and do Spiro full-time. After careful consideration, I changed to a new doctor and she totally understood my complexion. I get all my prescriptions every month. amoxil and keflex really helped me. I guess they wont help everyone but my problem is solved. The only thing thats bugging me is "How long will I be on antibiotics?". If I can stay on them forever that is great but I fear that I may not be able to. Anywho...good lux!

0 user(s) viewing

0 members, 0 guests, 0 anonymous users

Categories

My Friends' Blogs

Latest Visitors